Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 93, NWS Huntsville, AL

December 8, 20095 counties in Alabama

NWS Huntsville, AL issued this flash flood warning at Dec 8, 2009, 8:23 PM CST for 5 counties in Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 8, 2009, 8:23 PM CST (02:23 UTC)
Expired
Dec 9, 2009, 12:45 AM CST
In force
4 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Cullman County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 88 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 644 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
644 m²/s²
0-3 km storm-relative helicity
840 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 8, 6:27 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Dec 8, 6:27 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
627 PM CST TUE DEC 8 2009

.UPDATE...FOR TORNADO WATCH ALONG WITH 00Z TAF ISSUANCE.

&&

.DISCUSSION...ENVIRONMENT IS BECOMING INCREASINGLY FAVORABLE FOR
TORNADIC ACTIVITY WITH AN ENORMOUS AMOUNT OF SHEAR PREVALENT ACROSS
MUCH OF THE REGION. IN FACT 0-1 KM HELICITIES ARE ACTUALLY IN THE
800-900 M2/S2 ACROSS THE AREA. LCLS WILL CONTINUE TO DROP RESULTING
IN MORE SB CONVECTION OVER THE NEXT COUPLE HOURS.

SEVERAL CLUSTERS OF STORMS ARE MOVING FROM N CENTRAL MS INTO CENTRAL
ALABAMA.  AS THEY MOVE CLOSER...THERE IS A THREAT FOR BRIEF SPIN-UP
TORNADOES WITHIN THESE CLUSTERS. AS THE NEGATIVELY TILTED TROUGH
CURRENTLY CENTERED OVER THE SOUTHERN PLAINS...THE SFC LOW WILL
SLOWLY SHIFT NORTHEAST RESULTING IN INCREASED SOUTHERLY FLOW AND
ENSUING MOISTURE ADVECTION. DEWPOINTS ARE CURRENTLY IN THE MID TO
UPPER 50S. A TORNADO WATCH HAS BEEN ISSUED FOR NW AL.

&&

.AVIATION...MVFR TO IFR CONDITIONS WILL PREVAIL OVER THE NEXT 6-9
HOURS AS A POWERFUL STORM SYSTEM MOVES ACROSS THE AREA. TSRA WILL BE
POSSIBLE AT TIMES WITH WIND GUSTS TO 30-40 KTS DURING THE PERIOD.
CIGS MAY LOWER BELOW TO LOW END IFR. AT THIS POINT...THE HIGHEST
PROBABILITY FOR TSRA WILL BE THROUGH 09Z. WINDS WILL SHIFT
BETWEEN 07-08Z AS THE COLD FRONT SHIFTS NORTHEAST. CONDITIONS SHOULD
THEN IMPROVE TO VFR BY AROUND 10-12Z.

&&

.PREV DISCUSSION.../ISSUED AT 236 PM CST TUE DEC 8 2009/
ONE SFC LOW WAS OVER SW MO WITH ANOTHER SFC LOW OVER SERN AR. A WARM
FRONT EXTENDED FROM SE AR THRU CENTRAL MS AND DROPPING ACROSS SW AL.
THERE WERE SOME ELEVATED TSRA AHEAD OF THE WARM FRONT ACROSS NRN
MS/WRN TN/NWRN AL...WITH NO SVR WX REPORTED SO FAR. DEWPOINTS ACROSS
THE CWA HAVE CLIMBED INTO THE LOW/MID 50S AT MOST LOCATIONS. WENT
WITH BLEND OF GFS/NAM FOR THIS FCST PACKAGE.

TONIGHT...MAIN CONCERN WILL BE IF AND WHERE WE WOULD GET ANY
SEVERE WX. ATTM THINKING THAT AS UPPER LOW/SFC CDFNT APPROACHES
THE STATE ARND MIDNIGHT...THERE WILL BE A LINE OF SHRA/TSRA AHEAD
OF THE CDFNT. THE BEST TIMING OF POSSIBLE SVR WX WILL BE BETWEEN
10 PM IN NW AL TO ARND 2 AM OVER EXTREME NERN AL. WIND DAMAGE
LOOKS LIKE A SURE BET ALONG WITH LOCALIZED HEAVY RAIN. AS WITH
ANY HIGH SHEAR ENVIRONMENTS...YOU CANT RULE OUT A FEW TORNADOES.

THINKING SHRA/TSRA ACTIVITY WILL QUICKLY MOVE ACROSS THE CWA
TONIGHT AND THAT ANY WIDESPREAD FLOODING WILL NOT BE A PROBLEM.
DID MENTION IN GRIDS THE POSSIBILITY OF HEAVY RAIN. ALSO WE
EXPANDED THE WIND ADVISORY TO COVER THE ENTIRE CWA UNTIL 3 PM
WEDNESDAY.

WEDNESDAY THRU FRIDAY AFTN...HIGH PRESSURE BUILDS IN WITH DRY
WEATHER. THE COLDER AIR WILL NOT GET HERE UNTIL WEDNESDAY NIGHT AND
THURSDAY.

FRIDAY NIGHT...HIGH MOVES EAST OF THE CWA ALLOWING FOR RETURN
FLOW ACROSS THE TN VALLEY. ALSO LOW PRESSURE WILL MOVE ALONG THE
GULF COAST WHICH WILL INCREASE THE CHC OF MORE RAIN ACROSS THE CWA.
ATTM CRITICAL THICKNESS/8H TEMPS/MODEL SOUNDINGS ALL SHOW THAT
ATMOSPHERE SHOULD BE TO WARM FOR ANY FREEZING/FROZEN PCPN.

SATURDAY...EXPECT RAIN SATURDAY MRNG/AFTN. GFS HAS LOW EAST OF THE
STATE TAKING THE RAIN WITH IT BY SATURDAY NIGHT.

REST OF EXTENDED FCST...BRIEF BREAK FROM THE RAIN ON SUNDAY BUT BY
MONDAY NIGHT/TUESDAY...A STRONG SFC LOW IS PROGGED TO MOVE ACROSS
THE CWA WITH...YES YOU GUESSED IT...MORE RAIN. MAY EVEN SEE SOME
TSRA BUT WILL LEAVE AS SHRA FOR NOW.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 3 PM CST WEDNESDAY FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

TN...WIND ADVISORY UNTIL 3 PM CST WEDNESDAY FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...MOORE.

&&

PREV DISCUSSION...07
DISCUSSION/AVIATION...SL.77
Hazardous weather outlook, Dec 8, 6:45 PM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
645 PM CST TUE DEC 8 2009

ALZ001>010-016-TNZ076-096-097-091000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
645 PM CST TUE DEC 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

STRONG TO SEVERE THUNDERSTORMS WILL IMPACT MUCH OF THE CENTRAL
TENNESSEE VALLEY TONIGHT. ALONG WITH HEAVY RAIN...AN INCREASING
THREAT FOR DAMAGING WINDS AND ISOLATED TORNADOES WILL OCCUR THROUGH
MIDNIGHT. AREAS SOUTH OF THE TENNESSEE RIVER AND WEST OF I-65 WILL
INITIALLY EXPERIENCE THE HIGHEST THREAT OF SEVERE WEATHER THIS
EVENING. HOWEVER...THE SEVERE THREAT WILL SHIFT EAST LATER THIS
EVENING AND INTO THE EARLY MORNING HOURS WEDNESDAY.

TOTAL RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL OCCUR...WITH LOCALLY
HIGHER AMOUNTS EXPECTED AS HEAVY RAIN MOVES OVER THE SAME AREAS.
THIS WILL ELEVATE THE FLASH FLOOD POTENTIAL.

IN ADDITION TO THE THUNDERSTORM THREAT...SOUTHERLY WINDS 20 TO 35
MPH WITH GUSTS TO 40 MPH CAN BE EXPECTED. HIGHER GUSTS TO 50 MPH
WILL BE POSSIBLE IN THE HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

GUSTY WEST WINDS ARE EXPECTED TO CONTINUE WEDNESDAY...BEHIND THE
PASSAGE OF THE COLD FRONT. GUSTS NEAR 40 MPH ARE POSSIBLE AT
TIMES...ESPECIALLY IN THE HIGHER ELEVATIONS. WINDS ARE EXPECTED
TO DIMINISH DURING THE LATE AFTERNOON HOURS WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL CAN
BE EXPECTED TONIGHT.

DJN

In the hours before

Special weather statement, Dec 8, 5:10 PM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
510 PM CST TUE DEC 8 2009

ALZ009-TNZ097-082330-
FRANKLIN-JACKSON-
510 PM CST TUE DEC 8 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN FRANKLIN COUNTY
TENNESSEE AND NORTHERN JACKSON COUNTY ALABAMA UNTIL 530 PM CST...

AT 508 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF HEAVY SHOWERS CONTAINING GUSTY WINDS ALONG A LINE
EXTENDING FROM FRANCISCO TO SCOTTSBORO...MOVING NORTHEAST AT 70 MPH.

WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MARTINTOWN...FACKLER.
  COWAN...SHERWOOD.
  ALTO...ST. ANDREWS.
  LONG ISLAND.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE
Special weather statement, Dec 8, 7:26 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
726 PM CST TUE DEC 8 2009

ALZ004>007-090230-
LAWRENCE-LIMESTONE-MADISON-MORGAN-
726 PM CST TUE DEC 8 2009

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE...MADISON...MORGAN...AND
EXTREME EASTERN LAWRENCE COUNTIES UNTIL 830 PM CST...

AT 726 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED HEAVY
RAINFALL CONTINUING TO MOVE ACROSS THE DECATUR...ATHENS...AND
HUNTSVILLE AREAS. RAINFALL UP TO ONE INCH PER HOUR IS POSSIBLE. SOME
FLOODING OF LOW-LYING...POOR DRAINAGE...AND URBAN AREAS IS POSSIBLE.
AS THE RAIN CONTINUES THROUGH THE EVENING...FLASH FLOODING OR SMALL
STREAM FLOODING MAY OCCUR. INTERESTS IN THESE AREAS SHOULD BE ALERT
TO WATER OVER ROADWAYS...AND KEEP AN EYE FOR POSSIBLE FUTURE FLASH
FLOOD WARNINGS.

* LOCATIONS AFFECTED INCLUDE...
  MOORESVILLE...VALHERMOSO SPRINGS.
  TRIANA...MADISON.
  REDSTONE ARSENAL...HUNTSVILLE.
  HADEN...DECATUR.
  BROWNSBORO...MAYSVILLE.
  ATHENS...CAPSHAW.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 6:46 PM CSTFlash Flood WarningHUNFranklin, Lawrence6 hr
Dec 8, 7:27 PM CSTRiver Flood WarningHUNLawrence14 hr
Dec 8, 8:41 PM CSTAreal Flood WarningHUNMadison6 hr
Dec 8, 9:31 PM CSTFlash Flood WarningHUNLawrence, Limestone, Madison, Morgan3 hr
Dec 8, 10:25 PM CSTFlash Flood WarningHUNJackson, Madison2 hr
Dec 8, 10:51 PM CSTSevere Thunderstorm WarningHUNJackson, Marshall24 min
Dec 8, 11:19 PM CSTFlash Flood WarningHUNJackson86 min
Dec 8, 11:30 PM CSTFlash Flood WarningHUNCullman60 min
Dec 9, 12:17 AM CSTAreal Flood WarningHUNFranklin, Lauderdale, Lawrence, Limestone3 hr
Dec 9, 12:21 AM CSTAreal Flood WarningHUNLimestone3 hr
Dec 9, 12:28 AM CSTFlash Flood WarningHUNCullman, DeKalb, Jackson, Madison, Marshall, Morgan2 hr
Dec 9, 12:46 AM CSTRiver Flood WarningHUNMadison33 hr
Dec 9, 12:50 AM CSTRiver Flood WarningHUNJackson, Madison, Marshall66 hr
Dec 9, 1:56 AM CSTAreal Flood WarningHUNDeKalb3 hr
Dec 9, 2:54 AM CSTAreal Flood WarningHUNCullman, DeKalb, Jackson, Limestone, Madison, Marshall and 1 more3 hr
Dec 9, 6:26 AM CSTAreal Flood WarningHUNCullman, DeKalb, Jackson, Limestone, Madison, Marshall and 1 more6 hr
Dec 9, 12:16 PM CSTAreal Flood WarningHUNCullman, DeKalb, Jackson, Limestone, Madison, Marshall and 1 more8 hr
Dec 9, 12:54 PM CSTRiver Flood WarningHUNMadison7 hr
Dec 9, 5:07 PM CSTRiver Flood WarningHUNLawrence36 hr
Dec 9, 12:40 AM CSTRiver Flood WarningHUNFranklin, Lincoln16 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.